South Dakota, 2018

Hail in South Dakota, May 27 to 28, 2018

May 27 to 28, 2018 · NWS ABR · 2 events in 2 counties and zones

A couple thunderstorms brought quarter size hail to Day and Sully counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple thunderstorms brought quarter size hail to Day and Sully counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 27, 8:15 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 27, 8:15 PM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
915 PM CDT Sun May 27 2018

.UPDATE...
Issued at 913 PM CDT Sun May 27 2018

Thunderstorms have developed south of the westernmost part of the
CWA this evening, and are gradually making their way northward. So
far, this is handled well by the current forecast. No changes made
to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 246 PM CDT Sun May 27 2018

The next 24 hours look to get a bit more active across the region.
For tonight, sfc front extending from southeast North Dakota, south
to around KPIR is expected to shift a bit more southeast overnight,
and then basically fall apart on Monday as emphasis shifts back to
the west. S/W lifting out of western CONUS trof will interact with
frontal boundary later tonight, producing showers/storms. CAM
solutions tend to highlight mainly western and central parts of
South Dakota for MCS activity tonight. Lower resolution models do
allow more storms to develop over eastern CWA in the vicinity of sfc
front, but warmer temperatures aloft and capping may keep a lid on
or at least limit activity. For Monday there remains some mixed
messages. Deep layer shear is pretty weak, but low level shear looks
decent. MLCAPE looks to favor the low/moderate intensity category by
afternoon. Increasing pops from west to east looks okay for Monday
as more energy exits the western trof. Temperatures overnight will
be mild, but should be a little cooler on Monday given cooling aloft
and some easterly component to the wind.

.LONG TERM...(Monday Night through Sunday)
Issued at 246 PM CDT Sun May 27 2018

An unsettled pattern persists for the week. Multiple shortwaves
attributed to a low pressure system over Montana, later moving
through the Dakotas, will result in thunderstorm chances Tuesday
morning through Wednesday morning.  Though bulk shear and mid-level
lapse rates are not real impressive, isolated severe thunderstorms
aided by a weak low-level jet, are possible Tuesday morning with
NAM/GFS MUCAPE values over 2000 J/kg in northeast SD.  Ample
moisture also exists with boundary layer dewpoints in the 60s
Tuesday. Further thunderstorm chances exist Friday night into
Saturday off warm and cold frontal boundaries as low pressure in
eastern Wyoming/ Montana skirts off into Saskatchewan. Confidence
this far out is low as there is a range in outcomes between
deterministic guidance for that time period.

Temperatures will be a bit cooler than recent days, but still remain
above average overall before becoming hot again Thursday and Friday,
with 850mb temperatures on average at 1 to possibly 2 standard
deviations above climo. A cold front moves through Saturday
resulting in temperatures only a bit above average to finish the
period, but again, confidence on timing is low due to the range of
deterministic outcomes that far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 633 PM CDT Sun May 27 2018

For the most part, VFR conditions will prevail across the area
tonight and through the day Monday. The exception will be across
parts of the western CWA, where thunderstorms are expected to
develop this evening and into the early overnight hours. Periods
of MVFR cigs and IFR vsbys will be possible with the
thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Telken
AVIATION...Parkin
Hazardous weather outlook, May 27, 10:07 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1107 AM CDT Sun May 27 2018

MNZ039-046-SDZ006>008-011-017>023-036-037-051-281615-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
1107 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight, mainly west of the
James Valley.  Lightning is the main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected across much of the region
on Monday and Monday night. There is slight risk of severe weather
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SDZ003>005-009-010-015-016-033>035-045-048-281615-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley-
Sully-Hughes-Jones-Lyman-
1107 AM CDT Sun May 27 2018 /1007 AM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected tonight. Some storms may be
strong to severe with hail and wind being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected across much of the region
on Monday and Monday night. There is slight risk of severe weather
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. The public may also submit
reports at our webpage, Facebook page, or on Twitter.

In the hours before

Special weather statement, May 27, 9:17 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT SUN MAY 27 2018

SDZ033-045-280400-
Stanley SD-Jones SD-
1017 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND SOUTH
CENTRAL STANLEY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1017 PM CDT/917 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Draper, or 13 miles northeast of Murdo,
moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Pierre and Wendte.

A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for central South Dakota.

LAT...LON 4436 10076 4436 10037 4435 10035 4419 10036
      4419 10037 4394 10037 4393 10068
TIME...MOT...LOC 0317Z 182DEG 29KT 4404 10052

Parkin
Special weather statement, May 27, 10:09 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1109 PM CDT SUN MAY 27 2018

SDZ034-035-280500-
Hughes SD-Sully SD-
1109 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY AND NORTH
CENTRAL HUGHES COUNTIES UNTIL MIDNIGHT CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canning, or 13 miles east of Pierre, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Onida, Blunt, Rousseau, Canning and Sully Lake.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central South Dakota.

LAT...LON 4429 9995 4435 10026 4480 10018 4476 9973
TIME...MOT...LOC 0408Z 190DEG 33KT 4441 10006

Parkin

The radar

The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sully

When
May 27, 10:42 PM CST
Where
Sully County, 13.79 mi SE of Onida
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.560, -99.870

Hail, Day

When
May 28, 2:27 AM CST
Where
Day County, 3.45 mi N of Andover
Measured
1 in hail
Reported by
Public
Coordinates
45.450, -97.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759725, 759726.